Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 51, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 25, 2005, 8:26 AM CDT for 4 counties in Kansas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 8:26 AM CDT (13:26 UTC)
- Expired
- Aug 25, 2005, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 8:53 AM CDT | FLASH FLOOD | 2 W White City, KS | WATER OVER THE ROAD ON K-4 AT 2400 RD. |
| Aug 25, 9:59 AM CDT | FLASH FLOOD | 5 W Council Grove, KS | ELM CREEK OUT OF ITS BANKS. SEVERAL SMALL STREAMS OUT OF BANKS AND OVER SOME ROADS. |
| Aug 25, 9:59 AM CDT | HEAVY RAIN 3.65 | 4 E Wilsey, KS | AS OF 8AM THIS MORNING. |
| Aug 25, 10:00 AM CDT | FLASH FLOOD | 5 Se Junction City, KS | COUNTY ROAD K57 AT MILE POST 15 CLOSED AROUND 10 AM WITH WATER OVER THE ROAD. |
| Aug 25, 10:59 AM CDT | HEAVY RAIN 5.6 | 2 E Herington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 1.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 251326
FFWTOP
KSC041-061-127-161-251615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
826 AM CDT THU AUG 25 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS
MORRIS COUNTY IN EAST CENTRAL KANSAS
EASTERN DICKINSON COUNTY IN NORTH CENTRAL KANSAS
SOUTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 1115 AM CDT
* AT 824 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS CONTINUES TO MOVE OVER THE WARNED
AREA. RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE FALLEN
IN THE AREA WITH ESTIMATED RAINFALL AMOUNTS OF AN ADDITIONAL 1 TO 2
INCHES POSSIBLE FROM THE MOST RECENT STORMS.
LAW ENFORCEMENT REPORTED SOME STREETS BEING CLOSED DUE TO HIGH
WATER IN THE HERINGTON...IN SOUTHEAST DICKINSON COUNTY.
WATER WAS RISING IN THE CLARKS CREEK AREA OF GEARY COUNTY...ONE MILE
SOUTH OF INTERSTATE 70.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...
COUNCIL GROVE...
HERINGTON...
WOODBINE...
WHITE CITY...
DWIGHT...
CHAPMAN...
OGDEN...
RILEY...
KEATS...
COUNCIL GROVE LAKE...
THIS EXTENDS THE WARNING THAT WAS ISSUED FOR MUCH OF THE SAME AREAS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 287 AND 316.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3861 9712 3860 9689 3853 9689 3853 9638
3888 9652 3907 9650 3914 9658 3933 9668
3931 9692 3912 9692 3908 9701
$$3 follow-up statements
000
WGUS73 KTOP 251408
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT THU AUG 25 2005
KSC041-061-127-161-251615-
RILEY-GEARY-DICKINSON-MORRIS-
907 AM CDT THU AUG 25 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 AM CDT FOR MORRIS...
EASTERN DICKINSON...GEARY AND SOUTHWESTERN RILEY COUNTIES...
AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN
MOVING ACROSS MUCH OF MORRIS...GEARY AND THE SOUTHERN PORTIONS OF
RILEY COUNTIES. RADAR INDICATED RAINFALL RATES OF 1.5 TO 2 INCHES
PER HOUR FROM SOME OF THESE STORMS. THE GROUND IN THIS AREA IS
SATURATED FROM OVERNIGHT RAINFALL AND RAINFALL OF THE PAST WEEK SO
RUNOFF WILL BE QUICK AND LEAD TO FLASH FLOODING.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...COUNCIL GROVE...BURDICK...WILSEY...HERINGTON...
HOPE...LATIMER...PARKERVILLE...WOODBINE...WHITE CITY...DWIGHT...
CHAPMAN...OGDEN...RILEY...KEATS AND COUNCIL GROVE LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 287 AND 316.
AGAIN...RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS
ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3861 9712 3860 9689 3853 9689 3853 9638
3888 9652 3907 9650 3914 9658 3933 9668
3931 9692 3912 9692 3908 9701
$$000
WGUS73 KTOP 251607
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 AM CDT THU AUG 25 2005
KSC161-251613-
RILEY-
1103 AM CDT THU AUG 25 2005
...THE FLASH FLOOD WARNING FOR RILEY COUNTY HAS BEEN CANCELLED...
THE FLASH FLOOD WARNING FOR RILEY COUNTY HAS BEEN CANCELLED AS THE
STEADIER RAINFALL HAS MOVED OUT OF THE AREA. SOME STREAMS AND
CREEKS MAY RUN NEAR BANKFUL FOR A TIME AND DITCHES WILL BE WATER
FILLED. PERSONS SHOULD BE ALERT FOR WATER OVER ROADWAYS.
LAT...LON 3861 9712 3860 9689 3853 9689 3853 9638
3888 9652 3904 9651 3903 9658 3904 9666
3905 9687 3906 9693 3900 9694
$$
KSC041-061-127-251615-
GEARY-DICKINSON-MORRIS-
1103 AM CDT THU AUG 25 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 AM CDT FOR MORRIS...
SOUTHEASTERN DICKINSON AND GEARY COUNTIES...
AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS MOVING ACROSS THE WARNED AREAS. THE
THUNDERSTORMS ARE DECREASING IN COVERAGE AND RAINFALL...HOWEVER
MANY SMALL STREAMS AND CREEKS ARE LIKELY RUNNING BANKFULL.
IN ADDITION MORRIS COUNTY SHERIFF REPORTS MANY OF THE COUNTY ROADS
UNDERWATER AND CLOSED.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...COUNCIL GROVE...BURDICK...WILSEY...HERINGTON...
WOODBINE...WHITE CITY...DWIGHT AND COUNCIL GROVE LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 301.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THIS WARNING MAY NEED TO BE EXTENDED ESPECIALLY FOR MORRIS COUNTY.
LAT...LON 3861 9712 3860 9689 3853 9689 3853 9638
3888 9652 3904 9651 3903 9658 3904 9666
3905 9687 3906 9693 3900 9694
$$
PF000
WGUS73 KTOP 251623
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 AM CDT THU AUG 25 2005
KSC041-061-127-251627-
GEARY-DICKINSON-MORRIS-
1122 AM CDT THU AUG 25 2005
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DICKINSON AND GEARY
COUNTIES WAS ALLOWED TO EXPIRE AT 1115 AM CDT...
...THE FLASH FLOOD WARNING FOR MORRIS COUNTY HAS BEEN EXTENDED UNTIL
115 PM CDT...
THUNDERSTORMS WERE EXITING GEARY AND DICKINSON COUNTIES AND THUS THE
FLASH FLOOD WARNING ISSUED EARLIER HAS BEEN ALLOWED TO EXPIRE. MANY
OF THE SMALL STREAMS AND CREEKS HOWEVER MAY CONTINUE TO RUN NEAR
BANKFULL FOR A FEW MORE HOURS GIVEN THE AMOUNT OF RAINFALL RECEIVED.
MOTORISTS SHOULD REMAIN ALERT FOR WATER OVER ROADWAYS.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3861 9712 3860 9689 3853 9689 3853 9638
3888 9652 3904 9651 3903 9658 3904 9666
3905 9687 3906 9693 3900 9694
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:37 AM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 25, 4:37 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 437 AM CDT THU AUG 25 2005 .DISCUSSION... CONCERN IS THE POTENTIAL FOR HEAVY RAIN THIS MORNING...THEN AGAIN EARLY FRIDAY MORNING. THE MCS THAT DEVELOPED ACROSS SOUTH CENTRAL AND EAST CENTRAL KS LAST EVENING CONTINUES TO BACK BUILD AS 850MB FLOW/LLJ LIFTS DEEPER GULF MOISTURE NORTH OF THE BOUNDARY ACROSS MOST OF THE CWA. THE HEAVIER RAIN EXTENDS ON AN EAST-WEST AXIS JUST NORTH OF THE OUTFLOW BOUNDARY FROM WEST OF HESSTON...EAST TO NEAR IOLA. THE WESTERN END OF THIS LINE OF STRONGER THUNDERSTORMS MAY LIFT NORTHEAST ACROSS THE SOUTHEAST COUNTIES OF THE CWA. THEREFORE I KEPT THE FLASH FLOOD WATCH GOING FOR THE COUNTIES SOUTH OF THE KANSAS TURNPIKE THROUGH 12 NOON. LAST EVENING...NORTHERN ANDERSON AND SOUTHERN FRANKLIN HAD 2 TO 3 INCHES OF RAIN ESTIMATED BY RADAR. ADDITIONAL RAINFALL OF ONE TO TWO INCHES THIS MORNING ACROSS THE SOUTHEAST COUNTIES MAY CAUSE FLASH FLOODING THROUGH THE MORNING HOURS. THE ETA SHOWS THE OUTFLOW BOUNDARY WEAKENING THROUGH THE LATE MORNING HOURS...AND SHOULD CAUSE THE COMPLEX OF STORMS TO WEAKEN AND MOVE EAST OF THE AREA AFTERNOON. SKIES WILL BECOME PARTLY CLOUDY THIS AFTERNOON FROM WEST TO EAST ACROSS THE CWA. TEMPERATURES WILL WARM TO NEAR 90 DEGREES ACROSS THE WESTERN COUNTIES WITH 80S OVER THE EASTERN COUNTIES. IF THE CLOUDS HOLD OVER THE EASTERN CWA...HIGH TEMPERATURES MAY ONLY REACH THE MID TO UPPER 70S. THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS WESTERN NE AND KS ALONG A COLD FRONT AND AHEAD OF A 5H TROUGH...WHICH WILL MOVE EAST INTO THE NORTHERN AND CENTRAL PLAINS. THESE THUNDERSTORMS WILL EVOLVE INTO ANOTHER MCS AND MOVE EAST AND SOUTHEAST INTO THE FA LATE TONIGHT AND THROUGH THE EARLY MORNING HOURS ON FRIDAY. DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE MCS...ESPECIALLY ACROSS THE NORTHERN CWA TONIGHT. THE COLD FRONT WILL MOVE INTO THE CWA FRIDAY AND CAUSE ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP. THE ENVIRONMENT IN THE WARM SECTOR WILL BE VERY MOIST AND UNSTABLE...ALSO THE WEST-NORTHWEST FLOW ALOFT WILL INCREASE PROVIDING FOR MODERATE VERTICAL WINDSHEAR PARAMETERS. THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF THE FRONT FRIDAY MAY BECOME SEVERE WITH DAMAGING OUTFLOW WINDS AND QUARTER SIZE HAIL THE MAIN HAZARDS. HIGH TEMPERATURES ON FRIDAY AHEAD OF THE COLD FRONT SHOULD WARM INTO THE 90S...ESPECIALLY IF SKIES CLEAR AFTER THE MORNING THUNDERSTORMS. THE NAM AND GFS BOTH SHOW THE FRONT MOVING SOUTH OF THE CWA FRIDAY NIGHT. THIS SHOULD BRING AN END TO THE SHOWERS AND THUNDERSTORMS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. LOOKS DRY AND COOLER DURING THE WEEKEND WITH HIGHS IN THE 80S. THE EXTENDED FCST MODELS SHOW A 5H RIDGE OVER THE SOUTHWEST CONUS SLOWLY MOVING EAST INTO THE SOUTHERN PLAINS BY FRIDAY. THIS WILL KEEP MOSTLY DRY CONDITIONS AND CAUSE A WARM UP...WITH HIGH TEMPERATURES WARMING INTO THE 90S BY THE MIDDLE OF NEXT WEAK. I MADE NO MAJOR CHANGES TO THE EXTENDED FORECAST. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF EAST CENTRAL KANSAS UNTIL NOON THURSDAY. &&
Hazardous weather outlook, Aug 25, 5:11 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 511 AM CDT THU AUG 25 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-261010- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 511 AM CDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE ACROSS MUCH OF EAST CENTRAL KANSAS THIS MORNING. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE FROM LAWRENCE TO COUNCIL GROVE. THUNDERSTORMS WILL MOVE SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA ON FRIDAY INTO FRIDAY EVENING. THUNDERSTORMS DEVELOPING ALONG THE FRONT FRIDAY AFTERNOON MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN WILL BE POSSIBLE ON FRIDAY AND MAY CAUSE LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 25, 7:36 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 3 NNW WHITE CITY 38.84N 96.76W
08/25/2005 MORRIS KS LAW ENFORCEMENT
WATER OVER ROAD IN TOWN OF SKIDDY.
&&
STRASSBERGLocal storm report, Aug 25, 8:14 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 AM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM FLASH FLOOD HERINGTON 38.67N 96.94W
08/25/2005 DICKINSON KS LAW ENFORCEMENT
POLICE DEPT. CLOSING SOME ROADS DUE TO HIGH WATER.
&&
STRASSBERGLocal storm report, Aug 25, 8:20 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
820 AM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLASH FLOOD 3 E JUNCTION CITY 39.03N 96.78W
08/25/2005 GEARY KS LAW ENFORCEMENT
CLARKS CREEK STARTING TO FLOOD OVER CLARKS CREEK ROAD 1
MILE SOUTH OF INTERSTATE 70.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 53 min |
| Aug 24, 10:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 44 min |
| Aug 24, 10:44 PM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 24, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 43 min |
| Aug 24, 11:34 PM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Aug 25, 5:25 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:48 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Aug 25, 11:15 AM CDT | Flash Flood Warning | TOP | Morris | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.